Hail, Wilkin
- When
- June 20, 2:55 PM CST to 2:57 PM CST
- Where
- Wilkin County, 2 mi NNE of Lawndale
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.597, -96.354
Dime to quarter sized hail fell in very heavy rain.
On the evening of June 20th, a slow moving upper level low pressure system was located over southern Saskatchewan. Strong upper level winds combined with a cold pool aloft to help generate scattered thunderstorms across the northwest quarter of Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
On the evening of June 20th, a slow moving upper level low pressure system was located over southern Saskatchewan. Strong upper level winds combined with a cold pool aloft to help generate scattered thunderstorms across the northwest quarter of Minnesota. Reports of large hail and funnel clouds were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 20, 1:24 PM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 224 PM CDT FRI JUN 20 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 225 PM CDT FRI JUN 20 2014 THE MAIN CHALLENGE WILL BE CONVECTIVE CHANCES AND TEMPS. MODELS REMAIN IN DECENT AGREEMENT...WITH THE GFS INITIALIZING CURRENT SITUATION WELL SO WILL UTILIZE. FOR THE REST OF THIS AFTERNOON AND EVENING...A STRONG SHORTWAVE/SPEED MAX WILL MOVE FROM WEST TO EAST. THERE WILL CAPES AROUND 1500 J/KG ALONG AND MAINLY EAST OF THE VALLEY INTO THIS EVENING. EXPECT SHOWERS AND STORMS...A FEW SEVERE MAINLY EAST OF THE VALLEY THROUGH AROUND 00Z. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND CAN/T RULE OUT AN ISOLATED TORNADO IF SFC DEWPOINTS CAN POOL IN THE LOW/MID 60S NEAR WEAK SFC LOW THAT WILL MOVE INTO MN LAKES COUNTRY. ON SATURDAY...EXPECT A WARM DAY WITH TEMPS INTO THE MID 80S...AND IT WILL FEEL LIKE THE FIRST DAY OF SUMMER. THERE WILL BE THE CHANCE FOR A FEW AFTERNOON SHOWERS OR STORMS NEARLY ANYWHERE WITH THE UPPER LOW SPINNING IN CANADA. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 225 PM CDT FRI JUN 20 2014 FOR SUNDAY...THE THREAT FOR SHOWERS AND STORMS SHOULD MOVE INTO THE EASTERN AREAS BY AFTERNOON BEHIND A SFC COOL FRONT. TEMPS WILL WARM TO AROUND 80 FOR MOST AREAS. ON MONDAY...A SFC BOUNDARY/COOL FRONT WILL DROP SOUTH FROM CANADA...AND EXPECT AFTERNOON SHOWERS AND STORMS. THE GFS IS QUITE BULLISH WITH THIS POTENTIAL...BUT THE ECMWF IS MAINLY DRY. WILL CONTINUE WITH THE POTENTIAL FOR AFTERNOON SHOWERS AND STORMS...WITH THE BEST CHANCE IN THE NORTHERN VALLEY CLOSER TO UPPER SUPPORT. TEMPS WILL BE A BIT COOLER ON MONDAY WITH MORE CLOUDS AND SLIGHTLY COOLER TEMPS ALOFT. FOR MON NIGHT THROUGH THU...MODELS IN GENERAL AGREEMENT AND USED A BLENDED SOLN FOR THIS PACKAGE. UPPER LEVEL PATTERN BEGINS TO SHIFT AS THE UPPER LOW OVER THE AREA FILLS AND LIFTS TO THE EAST. THE UPPER RIDGE BEGINS TO SHIFT EAST ACROSS THE AREA...AND WILL BRING WARMER TEMPERATURES TO THE REGION BY THE END OF THE PERIOD. OTHERWISE...WILL SEE SOME IMPULSES MOVING THRU THE FLOW...BRINGING PERIODIC CHANCES FOR -SHRA/-TSRA FOR THE AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1254 PM CDT FRI JUN 20 2014 EXPECT VFR CONDITIONS THRU THE FORECAST PERIOD. OTHERWISE...MID LEVEL CLOUDS WILL INCREASE ACROSS THE NORTHERN PART OF THE AREA AS AN UPPER LEVEL DISTURBANCE CROSSES JUST SOUTH OF THE INTERNATIONAL BORDER. LOOKING FOR MAINLY SHOWERS EARLY IN THE FCST PERIOD AS THE UPPER DISTURBANCE MOVES EAST. HOWEVER...A GREATER RISK EXISTS FOR SCATTERED TSTMS LATER THIS AFTERNOON...WITH A COMBINED INCREASE IN SFC HEATING AND ENERGY ALOFT. WINDS ARE EXPECTED TO REMAIN GENERALLY SOUTH TO SOUTHWEST AS SFC LOW PRESSURE CONTINUES TO AFFECT THE AREA. && .HYDROLOGY... ISSUED AT 1254 PM CDT FRI JUN 20 2014 RIVER FORECASTS ARE ON TRACK AS RISES CONTINUE AS A RESULT OF THE RECENT RAINFALL. THE WILD RICE RIVER AT ABERCROMBIE IS NEARING CREST WITHIN MODERATE FLOOD STAGE...AND FARGO AND OSLO ON THE RED RIVER ARE EXPECTED TO REACH MODERATE FLOOD STAGE. THE FLOOD WARNING ON THE BUFFALO RIVER AT HAWLEY HAS BEEN CANCELLED AS CURRENT FORECASTS INDICATE GRADUALLY FALLING STAGES. NO OTHER SIGNIFICANT CHANGES WERE MADE TO FORECAST POINTS. AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL BELTRAMI COUNTY WITH THE TAMARAC RIVER OUT OF ITS BANKS NEAR WASKISH. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...DK LONG TERM...HOPKINS/DK AVIATION...HOPKINS HYDROLOGY...MAKOWSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 559 AM CDT FRI JUN 20 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 559 AM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS THE REGION THIS AFTERNOON...WITH A SLIGHT CHANCE OF A FEW STORMS IN WEST CENTRAL MINNESOTA BECOMING SEVERE. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT THROUGH THE AFTERNOON AND EVENING...MAINLY SOUTH AND EAST OF A MOORHEAD TO BEMIDJI LINE. A STRONG UPPER LEVEL STORM SYSTEM MOVING INTO THE AREA WILL HELP STORMS DEVELOP...AND THINK THAT THERE WILL BE ENOUGH SUNSHINE FOR A WHILE TODAY TO MAKE THE ATMOSPHERE UNSTABLE AND STRONG TO SEVERE STORMS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON THUNDERSTORMS ARE POSSIBLE. THE POTENTIAL FOR SEVERE STORMS IS FAIRLY LOW...BUT NOT IMPOSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON IN PORTIONS OF WEST CENTRAL MINNESOTA.
The Fargo/Grand Forks radar (KMVX), 127 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
11 hail, 6 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Dime to quarter sized hail fell in very heavy rain.
A persistent wall cloud with large funnel was observed.
Funnel evident with rotation increasing.
Funnel with rapid rotation evident over Erhard as viewed from west of town.
Dime to quarter size hail fell.
Dime to nickel sized hail fell at the intersection of county roads 108 and 41.
The hail was accompanied by very heavy rain. The hail was reported to be an inch or more deep across yards.
A persistent wall cloud and funnel were observed over Walker Lake, about four miles west of the town of Ottertail.
A few minutes of very large hail was reported along the northeast edge of Otter Tail Lake.
A persistent funnel with an intermittent waterspout was seen over northeast Otter Tail Lake. The waterspout was evident for about a minute.
Lots of dime to quarter size hail fell.
The large hail fell for a couple of minutes along with torrential rain.
The rotation was viewed from about one mile north of Henning. The funnel was thought to be near county road 132, moving east.
The wind gust was measured by a mobile weather station.
A weak funnel cloud was visible near the intersection of highways 210 and 29.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyThe tornado archive for Minnesota, 2014Warnings in Minnesota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533233, 533234, 533235, 533237, 533238, 513376, 513377, 513378, 513372, 533239, 533232, 513379, 513380, 513373, 513381, 513383, 513382, 513375, 533240.